Thunderstorm Wind, Big Horn
- When
- May 19, 3:45 PM MST
- Where
- Big Horn County, Hardin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.730, -107.600
Six to eight inch diameter Cottonwood tree branches were broken.
A few severe thunderstorms with hail and high winds moved across portions of South Central Montana on the evening of the 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few severe thunderstorms with hail and high winds moved across portions of South Central Montana on the evening of the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 19, 1:43 PM MST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT SAT MAY 19 2007
.SHORT TERM...VALID FOR SUN AND MON...
ACTIVE WEATHER ACROSS MUCH OF THE FORECAST AREA FOR TONIGHT
THROUGH SUNDAY. SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED
UNTIL 10 PM THIS EVENING. UPPER TROUGH APPROACHING FROM THE WEST
COAST WHICH WILL INCREASE UPPER LEVEL FORCING ACROSS THE WESTERN
AND CENTRAL ZONES THIS EVENING. AFTERNOON HEATING CAUSING
700-500MB LAPSE RATES TO REACH AROUND 9 C/KM. LOWER LEVELS ALSO
CONTINUING TO DESTABILIZE AS RETURN FLOW OVER THE AREA WILL KEEP
DEW POINTS IN THE LOW TO MID 50S. LOW LEVEL FORCING ALSO BEING
ENHANCED BY SURFACE CONVERGENCE LOCATED ALONG A STATIONARY FRONT
THAT WAS POSITION FROM NORTHWEST MONTANA AND EXTENDED SOUTHEAST
THROUGH SHERIDAN WYOMING. WITH INGREDIENTS COMING
TOGETHER...EXPECT STRONG THUNDERSTORMS TO DEVELOP NEAR LIVINGSTON
LATE THIS AFTERNOON AND PUSH EAST OVERNIGHT. BUFKIT INDICATING
ISOLATED HIGH BASED SUPER CELLS POSSIBLE OVER THE WESTERN ZONES
LATE THIS AFTERNOON AND PROGRESSING EAST THROUGH EVENING WITH
POSSIBLE SQUALL LINE DEVELOPING ACROSS THE CENTRAL ZONES THIS
EVENING. MAIN CONCERN WITH STORMS TONIGHT WILL BE LARGE HAIL AND
DAMAGING WINDS. EXTENDED SEVERE THREAT TO THE SOUTHEAST ZONES
OVERNIGHT AS CONVECTION SHOULD TAP INTO THE BOUNDARY LAYER
MOISTURE.
UPPER TROUGH MOVING OVER THE WEST COAST SUNDAY WHICH WILL SEND
SEVERAL UPPER LEVEL IMPULSES THROUGH THE FORECAST AREA. THIS WILL
ALLOW CONVECTION TO CONTINUE OVER THE ENTIRE FORECAST AREA.
THERMAL RIDGE REMAINING ACROSS THE EASTERN ZONES WHICH WILL ALLOW
HIGH CAPES TO DEVELOP DURING THE AFTERNOON. STRONG FORCING ALOFT
WITH APPROACHING AND TROUGH ALONG WITH COLD FRONT TO PUSH
THROUGH. THESE FACTORS WILL AGAIN BRING A CHANCE FOR SEVERE
THUNDERSTORMS TOMORROW AFTERNOON AND WILL MENTION IN ZONES.
SHOWERS AND THUNDERSTORMS CONTINUING OVER NIGHT OVER THE WESTERN
AND CENTRAL ZONES WITH UPPER TROUGH AND DID INCREASE POPS FOR
THESE AREAS.
UPPER TROUGH MOVING OVER MONTANA MONDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY ALONG WITH COOLER TEMPERATURES. INCREASED
POPS TO LIKELY MONDAY NIGHT AS STRONG Q VECTOR CONVERGENCE MOVES
ACROSS SC/SE MT. STAYED A FEW DEGREES ABOVE MAV GUIDANCE FOR
MONDAYS HIGH TEMPERATURES AS ANY BREAKS IN CLOUDS WILL ALLOW FOR
QUICK WARM UP. RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
THE FORECAST AREA WILL BE AFFECTED BY AN UPPER LOW MOVING E ALONG
THE MT/WY BORDER TUE THROUGH WED. A COOLER AIRMASS WILL MOVE INTO
THE REGION BEHIND THE SURFACE LOW. EXTENDED MODELS AND THE WRF HAD
THE 700 MB LOW NEAR THE E ZONES ON TUE WITH ASSOCIATED
PRECIPITATION. AFTER TUE...LIFT CONTINUED TO WRAP AROUND THE 700
MB LOW INTO THE EAST THROUGH WED. THUS HAVE RAISED POPS TO LIKELY
OVER THE E ON TUE AND ALSO RAISED THEM A BIT FOR TUE NIGHT AND
WED. ALSO TRENDED TEMPS DOWN TOWARD ADJMEN DURING THIS PERIOD. 850
MB TEMPS WILL BE FROM +4 TO +6 DEGS C ON TUE ACROSS THE AREA. ON
WED...THE COOL AIR WILL LINGER OVER THE E. SO WILL GO WITH HIGHS
IN THE 50S EAST ON TUE AND NEAR 60 ON WED. UNCERTAINTY IN FORECAST
INCREASED ON THU AS GFS HAD AREA UNDER NW FLOW BEHIND UPPER LOW
AND ECMWF HAD A MORE WESTERLY FLOW BEHIND THE UPPER SYSTEM. LEFT
THE LOW CHANCE OF SHOWERS IN THE FORECAST AND LOWERED TEMPS A
LITTLE BASED ON 700 MB TEMPS STAYING BELOW ZERO. MODELS SOLUTIONS
DIFFERED CONSIDERABLY FOR FRI WITH GFS SHOWING RIDGING OVER THE
REGION AND ECMWF BRINGING AN UPPER TROUGH INTO THE AREA. NO CHANGE
TO LOW POPS AND NO CHANGE TO TEMPS AT THIS POINT. SAT PROGGED TO
BE UNDER ZONAL FLOW BUT UNCERTAINTY FAIRLY HIGH. LEFT LOW POPS
ALONE AND NUDGED TEMPS UP A COUPLE OF DEGREES. ARTHUR
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP ACROSS WESTERN
MONTANA AND NORTHWEST WYOMING THIS AFTERNOON. THUNDERSTORMS SHOULD
BEGIN TO MOVE INTO THE FORECAST AREA WITHIN THE NEXT FEW HOURS.
THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND
GUSTY WINDS IN EXCESS OF 60 MPH ALONG WITH MVFR CONDITIONS. THESE STORMS
WILL MOVE INTO EASTERN MONTANA BY LATE EVENING AND OUT OF THE AREA
BY LATE TONIGHT. A SURFACE WIND SHIFT TO THE NORTHWEST WILL ALSO OCCUR
AS THE THUNDERSTORMS PASS. STOPPKOTTE
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 055/068 047/060 038/059 041/064 043/066 045/070 047/073
53/T 44/T 54/W 22/W 22/W 22/T 22/T
LVM 044/062 042/054 032/056 034/061 036/063 039/066 038/069
55/T 44/T 63/W 22/W 22/W 22/T 22/T
HDN 052/077 049/066 041/063 041/066 045/069 045/074 044/078
43/T 54/T 54/W 22/W 22/W 22/T 22/T
MLS 054/079 050/063 042/056 042/062 043/067 045/069 046/074
63/T 54/T 54/W 22/W 22/W 22/T 21/B
4BQ 055/087 050/065 041/057 041/062 042/067 044/069 042/073
33/T 55/T 66/W 32/W 22/W 22/T 22/T
BHK 054/082 052/064 041/054 040/060 040/065 043/068 043/070
33/T 55/T 56/W 32/W 22/W 22/T 21/B
SHR 048/083 047/061 039/056 038/060 039/064 042/068 044/072
33/T 44/T 55/W 32/W 22/W 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28>31-34-35-38>42-56>58-63>68.
FLOOD WARNING FOR THE TONGUE RIVER IN SOUTHEASTERN ROSEBUD
COUNTY THROUGH 900 AM MDT SUNDAY.
WY...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 506 AM MDT SAT MAY 19 2007 MTZ031-058-201115- NORTHERN ROSEBUD-SOUTHERN ROSEBUD- 506 AM MDT SAT MAY 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT LOW LAND FLOODING WILL CONTINUE ALONG THE TONGUE RIVER FROM BIRNEY TO ASHLAND AND BRANDENBERG. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY. A STRONG STORM SYSTEM MOVING INTO THE AREA ON MONDAY COULD BRING LOCALLY HEAVY RAINS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028>030-032>042-056-057-063>068-WYZ098-099-201115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-CUSTER-FALLON- NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 506 AM MDT SAT MAY 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WIND AND LARGE HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING. . .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STORM SYSTEM MOVING THROUGH THE AREA ON MONDAY AND TUESDAY WILL BRING A CHANCE FOR LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 79 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Six to eight inch diameter Cottonwood tree branches were broken.
A large sign was blown over at a Shell station.
Quarter to half dollar size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30468, 30470, 30480, 30481, 30486, 30488, 30489.